Article Text

PDF

Secondary Raynaud’s syndrome following radiotherapy

Statistics from Altmetric.com

Two patients with pre-existing primary Raynaud’s phenomenon of the hands developed secondary Raynaud’s of the tongue and lip respectively after treatment with radiotherapy for malignancy.

A 69 year old man received 56.7 Gy in 36 fractions to his tongue and deep cervical nodes to treat a poorly differentiated squamous cell carcinoma. Twenty-two months later he developed tingling, then pain over the posterior part of his tongue when inhaling cold air. Colour Doppler ultrasound of the tongue while sucking ice failed to show any change, perhaps because the posterior third of the tongue was not sufficiently cooled. His symptoms remained stable over two years and he developed no other sequela of late tissue radiation injury.

A 48 year old woman received 40.5 Gy in 9 fractions over 11 days to treat a basal cell carcinoma of the upper lip. Thirteen months later she noticed tingling and a blue discolouration precisely located over the irradiated area provoked by cold. A few minutes later the area would become bright red and painful.

No previous report could be found of Raynaud’s phenomenon secondary to radiotherapy. It is likely that it is caused by a combination of large vessel narrowing and capillary obliteration provoking tissue hypoxia and an increased vascular contractile response. Also irradiation injury to endothelial cells may alter their functional capacity.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.